Can you overdose on fentanyl from touching a shopping cart?

KNOXVILLE, Tenn. (WVLT) -- An Arkansas Police Department posted about the dangers of overdosing on fentanyl by simply touching a shopping cart, and it went viral.

Experts quickly debunked the claim, and the department posted an apology on Facebook.

A doctor at UT Medical Center told Local 8 News the chances of an accidental overdose by touching the powder is 'very, very small'.

The drug is a stronger version of heroin, and up to 50 times more potent.

Fentanyl was to blame for more than half of the most recent opioid overdose deaths across the country. But experts said the chances of becoming sick by touching it on a shopping cart are minuscule. Experts recommended using cart wipes, instead, to help kill other germs.

"So as a parent when you go into public, you're always thinking about the health of your child," Beth Beeler, a mother, said. "And making sure they don't contract anything that is going to make them sick, such as the flu or hand, foot, and mouth. Anything that they would come in contact with in a shopping cart."

UT Medical Center's also said medicinal fentanyl is in liquid form, if it's spilled on your skin, only a small amount would absorb.

You can read more about the dangers of fentanyl in East Tennessee here.